Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


On free actions, minimal flows, and a problem by Ellis
HTML articles powered by AMS MathViewer

by Vladimir G. Pestov PDF
Trans. Amer. Math. Soc. 350 (1998), 4149-4165 Request permission


We exhibit natural classes of Polish topological groups $G$ such that every continuous action of $G$ on a compact space has a fixed point, and observe that every group with this property provides a solution (in the negative) to a 1969 problem by Robert Ellis, as the Ellis semigroup $E(U)$ of the universal minimal $G$-flow $U$, being trivial, is not isomorphic with the greatest $G$-ambit. Further refining our construction, we obtain a Polish topological group $G$ acting freely on the universal minimal flow $U$ yet such that $\mathcal {S} (G)$ and $E(U)$ are not isomorphic. We also display Polish topological groups acting effectively but not freely on their universal minimal flows. In fact, we can produce examples of groups of all three types having any prescribed infinite weight. Our examples lead to dynamical conclusions for some groups of importance in analysis. For instance, both the full group of permutations $S(X)$ of an infinite set, equipped with the pointwise topology, and the unitary group $U(\mathcal {H})$ of an infinite-dimensional Hilbert space with the strong operator topology admit no free action on a compact space, and the circle $\mathbb {S}^{1}$ forms the universal minimal flow for the topological group $\mathrm {Homeo} _{+}(\mathbb {S}^{1})$ of orientation-preserving homeomorphisms. It also follows that a closed subgroup of an amenable topological group need not be amenable.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54H20
  • Retrieve articles in all journals with MSC (1991): 54H20
Additional Information
  • Vladimir G. Pestov
  • Affiliation: School of Mathematical and Computing Sciences, Victoria University of Wellington, P.O. Box 600, Wellington, New Zealand
  • MR Author ID: 138420
  • Email:
  • Received by editor(s): August 19, 1996
  • Additional Notes: Research partially supported by the New Zealand Ministry of Research, Science and Technology through the project “Dynamics in Function Spaces” of the International Science Linkages Fund.

  • Dedicated: Dedicated to my teacher, Professor Alexander V. Arhangel’skiĭ, on his 60th birthday
  • © Copyright 1998 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 350 (1998), 4149-4165
  • MSC (1991): Primary 54H20
  • DOI:
  • MathSciNet review: 1608494